Ohio, 2019Flood in Ohio, January 25, 2019
January 25, 2019 · NWS ILN · 1 event in 1 county or zone
A low pressure system moving through the Ohio Valley produced locally heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system moving through the Ohio Valley produced locally heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 25, 7:11 PM EST, 2 hours 19 minutes earlier.
Area forecast discussion, Jan 25, 7:11 PM EST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
711 PM EST Fri Jan 25 2019
.SYNOPSIS...
High pressure will keep a dry air mass in place through the
evening. A series of weak low pressure areas will then begin
moving through the area, starting early Saturday morning and
continuing through the weekend. These will bring light snow
accumulations to the region. By the middle of next week, an
extremely cold air mass will move southward into the Ohio
Valley.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Low pressure will track from the IA/IL border to the IN/OH
border overnight tonight. As it does, weak forcing will occur
and the column will saturate from the mid levels on down. Snow
will occur ahead of the surface low as a very weak and broad H5
trough sees some vorticity advect ahead of it. A lot of the
moisture that will come with this system will be used in
saturating the column, so while snow may be prevalent, it should
not amount to much if anything. A dusting to a tenth of an inch
is possible in most locations, a quarter to a half inch in
central Ohio by morning as the surface low seems to slow down
and get entrained with the mean southwest flow as it tracks to
northeast Ohio during the day.
Temperatures will be cool - in the teens to around 20, but the
cloud cover, deepening moisture, and light southerly wind with
this system will really hamper any significant drops that would
otherwise be expected. A non-diurnal temperature trace may see
nearly steady or even a slight rise in readings overnight.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Though it is hard to say if conditions will ever go completely
precipitation-free in the ILN CWA on Saturday -- as sometimes
flurries can persist in these types of patterns -- there should
at least be a break in accumulating snow during the daytime
hours, once the last of the first round of snow has exited
central Ohio during the mid morning. Though clouds should mostly
remain in place, continued weak warm advection will at least
bring temperatures warmer than on Friday, with max temps ranging
from the lower 20s to middle 30s.
The second surface low in the train of disturbances will move
into the area on Saturday night. Though this system will also
have relatively weak forcing and limited moisture to work with,
it does look slightly stronger than the first system -- the
surface low, for example, is 3-4 mb deeper (judging from NAM/GFS
projections). Snow numbers for this system have come up a little
bit from the previous forecast cycle, now allowing for up to an
inch across the heart of the CWA -- with a little less in the
far northwest and perhaps close to no snow in the far southeast.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
An active extended period begins with a little snow making
system already over the forecast area. The snow is forecast to
be over mainly eastern sections. The snow will end from west to
east Sunday morning as a cold front pulls into the Appalachians.
Highs on Sunday will range from the mid 20s in the north to the
mid 30s in the far south. Additional snow amounts on Sunday
will be only a couple of tenths. A weak high pressure system
brings dry conditions for Sunday night.
Models have slowed the system down for Monday. There is still a
chance for some precipitation mainly northwest of I-71 on
Monday. It could start as a wintery mix from Dayton northward,
before it changes to a chance of rain as warm air advects into
the region. Highs will push into the 40s across the southern
half of the fa, with highs of 35 to 40 in the north. The center
of the surface low swings though the Great Lakes Monday night
pulling a strong arctic front through the Ohio Valley. Rain
ahead of the front will change over to snow with fropa. Several
inches of snow will be possible on the backside of the front
late Monday and Tuesday. A blast of Arctic air will surge into
the region behind the front. Temperatures will probably drop or
stay steady for Tuesday.
The ECMWF has backed off a little on the extreme temperatures
for the middle of next week, while the GFS and Canadian have
stayed consistent. Will run a blend, that is weighted slightly
towards the colder solution. Lows Tuesday night will likely
range from -5 to 10 above in the north and 0 to 5 above in the
far south. With arctic high pressure to nosing into the area
Wednesday, highs will only make it to between zero and 5 above
in the northwest to 10 to 15 in the far south. Lows will be even
colder Wednesday night with the northwest having lows around
-10 and far south around zero to 5 above.
The end of the week should be dry but cold. Temperatures will
be well below normal, but the mercury will slowly inch up each
day.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions will precede the shot of snow that is expected
overnight, with some drop to MVFR vsbys and cigs, primarily
along the I-70 corridor and DAY/CMH/LCK TAF sites. A brief
period of MVFR vsbys can still be expected further south, but
the dry air in place will be harder to overcome and cigs should
remain above 3kft until daylight hours Saturday.
OUTLOOK...MVFR conditions are possible through Tuesday with
occasional periods of light snow. Accumulating snow is possible
Monday night into Tuesday, along with IFR conditions.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...Hatzos
NEAR TERM...Franks/Hatzos
SHORT TERM...Hatzos
LONG TERM...Sites
AVIATION...Franks
Hazardous weather outlook, Jan 25, 11:17 AM EST, 10 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1117 AM EST Fri Jan 25 2019
INZ050-058-059-OHZ026-034-035-042>046-051>053-060-061-261630-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Clark-Preble-Montgomery-
1117 AM EST Fri Jan 25 2019
This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.
.DAY ONE...This Afternoon and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Rain or a mix of rain and snow will change to snow late Monday
night. Several inches of accumulation may be possible.
Much colder air will filter into the region Tuesday through midweek,
with lows below zero expected Tuesday night and Wednesday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ066-073>075-080-KYZ089>100-OHZ054>056-062>065-070>074-077>082-088-
261630-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Madison-Franklin OH-Licking-Greene-Fayette OH-Pickaway-Fairfield-
Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-Highland-
Adams-Pike-Scioto-
1117 AM EST Fri Jan 25 2019
This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio,
Southwest Ohio and West Central Ohio.
.DAY ONE...This Afternoon and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Rain will change to snow late Monday night. Several inches of
accumulation may be possible.
Much colder air will filter into the region Tuesday through midweek,
with lows ranging from the single digits above zero to the single
digits below zero.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
HATZOS
Flood, Scioto
- When
- January 25, 9:30 PM EST to 11:30 PM EST
- Where
- Scioto County, 1.37 mi S of West Portsmouth to 1.76 mi S of West Portsmouth
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.750, -83.033
State Route 239 was closed at State Route 73 east due to high water.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Utah, January 25, 20191 death · 1 event
- Avalanche in Idaho, January 25, 20191 death · 1 event
- Lake-Effect Snow in New York, January 25 to 26, 20198 events
- Dense Fog in California, January 25, 20194 events
- Extreme Cold in Minnesota, January 25, 20193 events
- Extreme Cold in Minnesota, January 25 to 26, 20193 events
- Winter Weather in South Dakota, January 25 to 27, 20191 event
- Winter Weather in Wyoming, January 25 to 27, 20191 event
- Winter Weather in Colorado, January 25 to 26, 20191 event
- Flood in Indiana, January 25, 2019$500 · 1 event
- Dense Fog in Idaho, January 25, 2019$5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795310.